Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 5:57 AM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 5:57 AM CDT (10:57 UTC)
- Expired
- Jun 19, 2016, 7:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:30 AM CDT | HAIL 1 | 1 Nnw Holt, MN | VERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL. |
| Jun 19, 6:47 AM CDT | HAIL 1 | 3 E Gatzke, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WUUS53 KFGF 191057 SVRFGF MNC069-089-135-191200- /O.NEW.KFGF.SV.W.0046.160619T1057Z-160619T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 557 AM CDT SUN JUN 19 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA... SOUTHWESTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA... MARSHALL COUNTY IN NORTHWESTERN MINNESOTA... * UNTIL 700 AM CDT * AT 556 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARGYLE...OR 29 MILES EAST OF GRAFTON...MOVING EAST AT 60 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... OLD MILL STATE PARK...FLORIAN AND ENGLUND AROUND 605 AM CDT. NEWFOLDEN AND STRANDQUIST AROUND 615 AM CDT. MIDDLE RIVER AND HOLT AROUND 625 AM CDT. GATZKE AROUND 645 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4819 9562 4818 9703 4862 9706 4866 9562 TIME...MOT...LOC 1056Z 264DEG 51KT 4836 9677 HAIL...1.00IN WIND...<50MPH $$ JR
1 follow-up statement
286
WWUS53 KFGF 191128
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 AM CDT SUN JUN 19 2016
MNC069-191137-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-160619T1200Z/
KITTSON MN-
628 AM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4819 9562 4819 9637 4861 9637 4866 9562
TIME...MOT...LOC 1127Z 264DEG 51KT 4840 9610
$$
MNC089-135-191200-
/O.CON.KFGF.SV.W.0046.000000T0000Z-160619T1200Z/
ROSEAU MN-MARSHALL MN-
628 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHWESTERN ROSEAU AND EASTERN MARSHALL COUNTIES...
AT 627 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDDLE
RIVER... OR 20 MILES NORTH OF THIEF RIVER FALLS...MOVING EAST AT 60
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
GATZKE AROUND 640 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4819 9562 4819 9637 4861 9637 4866 9562
TIME...MOT...LOC 1127Z 264DEG 51KT 4840 9610
HAIL...1.00IN
WIND...<50MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 19, 2:20 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 220 AM CDT SUN JUN 19 2016 .SHORT TERM...(Today and tonight) Issued at 220 AM CDT Sun Jun 19 2016 Primary short term forecast concern will be potential for severe weather during the early Sunday morning timeframe and east of the Red River Valley Sunday afternoon. Convection has moved from northeast Montana into northwest North Dakota and is moving mainly due east along the axis of greatest instability just south of the international border with SE Saskatchewan and SW Manitoba. HRRR is doing reasonably well with timing and will use it for POP guidance, although not in favor of spotty convection ahead of main system depicted by the HRRR. A severe thunderstorm watch is in effect for most of northern North Dakota along and north of the Highway 2 corridor. The small cluster of cells west of Minot will continue to move eastward and should be into the Devils Lake region around or just before the 4 AM CDT forecast issuance time. Deep layer shear and the axis of a strengthening H850 low level jet around 40 to 50 knots will punch into the western FA in the 09Z to 12Z timeframe...with the nose of the LLJ remaining just south of the international border. Given these dynamics, acceleration of the storms west of Minot is anticipated and the MCS is expected to move into the Towner county through Devils Lake area near of just before 4 AM CDT...the Red River Valley around 5-6 AM CDT...and Lake of the Woods by 7 AM CDT with the back edge of the convection exiting the northeastern FA by mid morning. The LLJ slightly weakens as flow turns more southwesterly and moves east of the Red River Valley, however strong to severe storms are expected to continue across northwest Minnesota this morning, as depicted by the northern extent of SPC's Day 2 slight risk area. The primary threat for the early morning hours in northeast North Dakota are high winds of 70 to 80 mph, periods of heavy rain, frequent lightning and large hail. Isolated QLCS tornadoes are also possible. Trailing surface trough/cold front will move into southern valley around 18Z and enter west central Minnesota in the mid afternoon towards peak heating. Current models suggest convection will initiate along the front in the late afternoon across the far southeastern FA and quickly move off to the east. There is a slight risk for severe storms to develop ahead of the front across mainly Hubbard...Otter Tail and Grant counties, but the highest risk for severe will be east of the CWA. SPC has a slight risk east of the valley today, with the NW portion of the area associated with the early morning MCS and the eastern/southeastern area mainly associated with cold FROPA later this afternoon. An enhanced risk is east of the CWA in central Minnesota. Clearing is expected by late this evening into the overnight period, with breezy winds following the front and overnight lows dropping into the 50s. .LONG TERM...(Monday through Saturday) Issued at 220 AM CDT Sun Jun 19 2016 Dry weather with a much cooler air mass will follow Sunday afternoon's cold FROPA. Daytime highs on Monday will drop into the 70s but breezy conditions with the cool air advection. A ridge of high pressure extending from a surface high over southwest Minnesota will move across the region Monday night. Winds will be come much lighter by midnight, and with clear skies, overnight lows will drop into the low to mid 50s, possibly into the upper 40s in portions of northwest Minnesota. NW flow pattern aloft continues through Tuesday with Canadian high pressure sliding into southern Manitoba by noontime, and surface ridge extending southward into the Red River Valley. An upper level ridge will slide into western North Dakota and southeast Saskatchewan, keeping the region dry through the day Tuesday as well. Full solar will be offset slightly with weak surface flow/mixing and light northerly winds, keeping daytime highs mostly in the mid to upper 70s while the southern valley may break the 80 mark. Upper ridge begins to flatten out Tuesday night as a lee side low ejects out into southeast Montana. Surface ridge moves into southeast Manitoba/southwest Ontario by midnight, setting up a dry northeasterly then easterly flow. Meanwhile, GFS shows an inverted trough entering far western North Dakota by midnight with some warm advection precip ahead of the system through central ND. The new superblend brings chance POPs into western zones by early Wednesday morning. Note that the NAM does bring an upper low into NW Montana by 03Z and extends further east precip in the 03Z to 06Z timeframe...and precip into the valley by 12Z. However, with the dry easterly flow depicted by the GFS, will maintain dry conditions before 06Z and bring in isolated showers/thunderstorms in the 06Z to 12Z timeframe to the western zones. Wednesday-Saturday...Region will lie on northern periphery of upper level ridge with one shortwave trough bringing a threat for convection Wednesday, and lower confidence in timing of systems later in the period. Seasonable temps expected throughout the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1121 PM CDT Sat Jun 18 2016 Most TAF sites will be VFR through the forecast period. Convective complex entering far northwest ND and currently looks like the best potential for T will be at DVL and based on expected timing included tempo group. T likely to remain north of remaining northern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Voelker
Hazardous weather outlook, Jun 18, 6:12 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 612 AM CDT SAT JUN 18 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 612 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING IN THE EARLY AFTERNOON PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPEICHER
In the hours before
Local storm report, Jun 19, 4:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.00 INCH BENSON ND BROADCAST MEDIA
VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
BROADCAST MEDIA
&&
PJSLocal storm report, Jun 19, 4:39 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 E1.50 INCH BENSON ND BROADCAST MEDIA
HAIL JUST SMALLER THAN GOLFBALL REPORTED.
&&
JAMLocal storm report, Jun 19, 5:39 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL 10 W GRAFTON 48.41N 97.62W
06/19/2016 E0.25 INCH WALSH ND EMERGENCY MNGR
PEA SIZE HAIL WITH 1.30 INCHES RAIN.
&&
JAMLocal storm report, Jun 19, 5:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL LANKIN 48.31N 97.92W
06/19/2016 E0.75 INCH WALSH ND BROADCAST MEDIA
DIME SIZE HAIL.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 19, 6:35 AM CDT | Special Weather Statement | FGF | Roseau | 55 min |
| Jun 19, 6:52 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 53 min |
| Jun 19, 7:44 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 61 min |
| Jun 19, 7:53 AM CDT | Tornado Warning | FGF | Lake of the Woods | 52 min |
| Jun 19, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 54 min |
| Jun 19, 5:38 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 67 min |
| Jun 19, 5:59 PM CDT | Tornado Warning | FGF | Wadena | 30 min |
| Jun 19, 6:01 PM CDT | Tornado Warning | FGF | Roseau | 44 min |
| Jun 19, 6:22 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 38 min |
| Jun 19, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.